AHANewMazIcon
(Click to read AHA News newspaper stories)


ED visits involving PCP climb 400% over six years

November 15, 2013

Hospital emergency department visits related to phencyclidine, an illegal hallucinogen known as PCP or “angel dust,” increased more than 400% between 2005 and 2011, to 75,538, according to a new report by the Substance Abuse and Mental Health Services Administration. In 2011, more than two-thirds of these visits were by males and nearly half were by patients aged 25-34. PCP first emerged in the late 1960s and is most often smoked with marijuana or tobacco. Known to cause hallucinations similar to Ecstasy and LSD, the drug also can cause violent and suicidal behavior. Severe symptoms of use include irregular breathing, seizures and coma. “This report is a wake-up call that this dangerous drug may be making a comeback in communities throughout the nation,” said Peter Delany, director of SAMHSA’s Center for Behavioral Health Statistics and Quality. The report is based on findings from the Drug Abuse Warning Network, a public health surveillance system.